CALL US:022-6101 1700   sales@saffronmedia.in
HOME NEWS INGREDIENT MART EVENTS TOPICS INTERVIEW EDIT
 
News
 
Laxmi Yadav, Mumbai December 07 , 2022
The Indian Pharmacopoeia Commission (IPC), which is the National Coordination Centre (NCC) for Pharmacovigilance Programme of India (PvPI), has flagged drug safety alert revealing that antibacterial norfloxacin is associated with adverse event known as skin hyperpigmentation.
 
This came to light after the preliminary analysis of adverse drug reactions (ADRs) from the PvPI database.
 
Norfloxacin is used to treat a variety of bacterial infections. This medication belongs to a class of drugs known as quinolone antibiotics. It is indicated in the treatment of acute uncomplicated/complicated chronic, recurrent urinary tract infections, including pyelonephritis, urethritis and gonococcal infections. It is also indicated in a wide variety of infections caused by susceptible gram positive and gram-negative organisms including mixed infection in poultry.
 
Norfloxacin’s mode of action depends on blocking of bacterial DNA replication by binding itself to an enzyme called DNA gyrase, which allows the untwisting required to replicate one DNA double helix into two. Notably the drug has 100 times higher affinity for bacterial DNA gyrase than for mammalian.
 
As per drug safety alert issued by IPC last week of November, norfloxacin is linked with skin hyperpigmentation. Hyperpigmentation refers to patches of skin that become darker than the surrounding areas of skin. It occurs when the skin produces excess melanin, the pigment that gives skin its colour.
 
Healthcare professionals and patients have been advised to closely monitor the possibility of the above ADR associated with the use of norfloxacin. If such a reaction is encountered, it needs to be reported to the NCC-PvPI for suitable action.
 
Earlier IPC had also flagged drug safety alerts revealing that amoxicillin, a penicillin-type antibiotic, was associated with an adverse event known as fixed drug eruption. Besides this, nonsteroidal anti-inflammatory drug (NSAID), piroxicam; beta-lactam antimicrobials, cephalosporins and anti-inflammatory drug, ibuprofen were also found to be associated with adverse events known as fixed drug eruption.
 
Furthermore, IPC also cautioned that second-generation cephalosporin antibiotic, cefuroxime was associated with drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome while immunosuppressive medicine tacrolimus was linked with an adverse event known as gingival hypertrophy. It further revealed that antifungal medicine itraconazole caused an adverse event known as Symmetrical Drug-Related Intertriginous and Flexural Exanthema (SDRIFE).
 
PvPI was implemented by the CDSCO in July 2010 across the country. Since then, IPC has been mandated to establish clinical evidence between the drug and the ADR event through a robust system of causality assessment.

Share This Story

Leave a Reply
Your name (required)   Your email (required)
         
Website (required)
   
CommenT
 
Enter Code (Required)

 

 

 
INGREDIENT MART

RECENT NEWS

TOPICS
That foods might provide therapeutic benefits is clearly not a new concept. ...

 

MAIN LINKS OUR SERVICES OTHER PRODUCTS ONLINE MEDIA  
 
About Us
Contact Us
News Archives
 

Product Finder
Features and Articles
News
 
Chronicle Pharmabiz
Food & Bevergae News
Ingredients South Asia
 
Media Information
Rate Card
Advertise
 
 
Copyright © 2023 Saffron Media Pvt Ltd. All Rights Reserved.
Best View in Chrome (103.0) or Firefox (90.0)